When Stopping Psychiatric Medication, Doctor Support Often Lacking

Around half of people on psychiatric medications for the long term who decide to stop taking at least one of them are successful, though they say their doctor could have provided more support to deal with withdrawal symptoms, according to a new study.

Researchers asked 250 long-term users (9 months or more) of psychiatric medications about their experiences trying to discontinue use. Overall, 54% did so for at least a year, with few reporting a relapse. Also, 54% experienced severe withdrawal symptoms such as crying, diarrhea and insomnia. The results were published in the journal Psychiatric Services.

More than 70% of those surveyed were on a drug for 10 years or more.

Many of the people that were successful were critical of the support they got from their prescriber: 55% said that individual was not helpful while they were discontinuing their medication.

When asked why they wanted to quit, a majority of respondents said it was over concerns about the health impacts of long-term use and side effects of the drugs.


Jonathan Block

Jonathan Block

Jonathan Block is an associate editor at BioCentury, which provides news and information about the biotechnology and pharmaceutical industries. Prior to joining BioCentury in 2019, Jonathan worked for MedShadow as content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Latest News

Breaking News – EpiPen Malfunction

Breaking News – EpiPen Malfunction

Just released from the FDA – Pfizer has informed the FDA that they are aware of several continuing problems that people are having using the EpiPen (epinephrine) and EpiPen Jr (epinephrine) auto-injectors and generic versions. Some of the problems are from user error and some from EpiPen malfunction. Here are…

ACE Inhibitors in the Time of Coronavirus

ACE Inhibitors in the Time of Coronavirus

Are you worried about ACE inhibitors and coronavirus? You may be hearing that one of the entry methods for the coronavirus in humans is by attaching to the ACE-2 enzyme. This has raised alarms among those with heart disease who use ACE inhibitors (with names ending in -pril, such as…

  • Advertisement